This site is intended for health professionals only

Published on 24 February 2010

Share this story:
Twitter
LinkedIn

FDA warning over HIV drugs use

teaser

Patients who use two HIV drugs in combination could be at risk of suffering irregular heart rhythms, according to US regulators.

The Food and Drug Administration said research suggests using Invirase and Norvir together can change the electrical activity of the heart, leading to a delay in signals that trigger heart beats.

This can cause irregular heart rhythms, the FDA said, and lead to light-headedness, fainting, and even death.

The warning comes after the FDA reviewed statistics from Roche about the heart activity of patients using its drug with Abbott’s Norvir. The agency said its review is ongoing and patients should not stop taking Invirase without talking to their doctor.

Doctors should review patients’ heart health and current medications to determine if they should continue taking Invirase, the agency said in a statement posted online.

A spokeswoman for Genentech, which markets Invirase, said the company has submitted new drug labelling to Invirase that is under FDA review.

“The safety of patients is of the utmost importance to Genentech, and we continue to monitor and report to FDA adverse event reports from patients and physicians,” Tara Cooper said in a statement.

Copyright Press Association 2010
FDA



Most read




Latest Issue

Be in the know
Subscribe to Hospital Pharmacy Europe newsletter and magazine
Share this story:
Twitter
LinkedIn